1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin side effects

Discussion in 'Diabetes Discussions' started by steveis36, Mar 27, 2018.

  1. steveis36

    steveis36 Type 2 · Well-Known Member

    Messages:
    197
    Likes Received:
    62
    Trophy Points:
    48
    Hi all
    I took some metformin prolong realease and i feel like poo.
    I was doing fine on Gliclazide but my doc is almost bullying me into take this drug.

    When i was first diagnosed with pre diabeties i started on normal metformin and OMG that just went straight through me.

    So he has been wanting me to get on prolong metformin.
    And i have got the shakes, i felt sick, tired, and my guts is really bad...

    And this is from 1 tablet!!

    Has any of you guys had anything like this?

    Thanks
     
  2. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,098
    Likes Received:
    4,887
    Trophy Points:
    198
    In the five weeks I took Metformin I managed two tablets on two days - not consecutively - I was losing the will to live when I stopped taking them. I had pains all over, itching, mental confusion - but I was taking a statin as well so I can't say which caused what.
     
  3. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,912
    Likes Received:
    1,946
    Trophy Points:
    198
    Sounds like your symptoms are a bit more than just from one SR Metformin tablet it maybe that you have a virus. Usually people are much better on the SR version yes a few may still get a tummy upset but not usually the others things you have described
     
  4. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,912
    Likes Received:
    1,946
    Trophy Points:
    198
    Was that the SR version of Metformin
     
  5. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,098
    Likes Received:
    4,887
    Trophy Points:
    198
    Probably the ordinary - now I think about it. It was the kneejerk prescribing for a new diagnosis.
     
  6. Tipetoo

    Tipetoo Type 2 · Expert

    Messages:
    9,005
    Likes Received:
    14,072
    Trophy Points:
    198
    I cannot see how you would get that from just one tablet.

    I have taken both types of Metformin with no problems, I started off on the extended release Metformin but it was on short supply so the pharmacy gave me quick release instead for several months.
     
  7. steveis36

    steveis36 Type 2 · Well-Known Member

    Messages:
    197
    Likes Received:
    62
    Trophy Points:
    48
    We are all different
    My dad takes normal metformin with no side effects but again one of them goes straight through me.
    Im starting to feel better now.
    This is not the first time this has happen as tryied takeing them beginning of the year with similar side affects.
     
    • Hug Hug x 1
  8. DavidGrahamJones

    DavidGrahamJones Type 2 · Well-Known Member

    Messages:
    3,253
    Likes Received:
    2,097
    Trophy Points:
    178
    I had similar issues when first diagnosed 20 years ago, that was before the sustained release stuff was available, at least it wasn't an option at my doctors at the time. It's called Absolute diarrhea, much worse than chronic or acute.

    I had to take cocodomol for back pain which evened things out a bit and more recently (4 - 5 years) lowering my carbs by giving up bread/pasta/rice/potato made things better. Now on SR version and seems to be OK, bouts of the runs are usually something else like forgetting that you should only really have one barocca a day.
     
  9. myracat

    myracat Don't have diabetes · Well-Known Member

    Messages:
    69
    Likes Received:
    12
    Trophy Points:
    48
    It affects my OH really badly. He stopped taking it and went diet controlled, however his hbA1c was 111 2 weeks ago so gp has prescribed Glucophage 50mg SR which he takes at night, so far so good
     
  10. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    4,467
    Likes Received:
    3,264
    Trophy Points:
    198
    Metformin was hell for me. Gliclazide was okay, but once I started the low carb diet I could stop using it (as well as the statins. HbA1c now 38.). Keep a diet-change in the back of your mind as an option maybe, if meds are messing with you this badly. I'm a wreck with side effects, so I had no choice but to look for alternatives. Good luck!
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook